Iowa, 2006Hail and Heavy Rain in Iowa, July 22, 2006
July 22, 2006 · NWS DVN · 4 events in 2 counties and zones
An upper level disturbance interacted with a semi-moist atmosphere to produce scattered thunderstorms across eastern Iowa and northern Illinois. The storms were prolific hail producers but only a couple pulsed severe.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance interacted with a semi-moist atmosphere to produce scattered thunderstorms across eastern Iowa and northern Illinois. The storms were prolific hail producers but only a couple pulsed severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 22, 1:25 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 22, 1:25 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 PM CDT SAT JUL 22 2006
.SYNOPSIS...
NW 80+ KT JET DIVING INTO REGION FROM CANADA WITH ASSOCIATED WEAK
UPPER LEVEL SHORT WAVE ALLOWING FOR ENOUGH LOW LEVEL CONVERGENCE WITH
HEATING TO SPARK SOME STORMS JUST NORTH OF FORECAST AREA AT 1:30 PM.
SOUNDING PROFILES SUPPORT CONVECTION TO INCREASE TIL 4 TO 5 PM WITH
SOME LOW END SEVERE POTENTIAL WITH TIMING TOOLS SUGGESTING MOST
COVERAGE AND SEVERE RISK ALONG AND NORTH OF HIGHWAY 30. CONVECTION
SHOULD DIE OFF TOWARD MID EVENING. UPPER AND SFC ANALYSIS SHOWS WEAK
SUBSIDENCE TO TAKE OVER REST OF TONIGHT INTO TOMORROW LIMITING ANY
POPS TIL TOMORROW AFTERNOON.
&&
.SHORT TERM...TONIGHT THROUGH SUNDAY...
ANALYSIS OF LOCAL SOUNDINGS SUPPORT PULSE CONVECTION MAINLY TIL MID
EVENING WITH LOCAL CALCULATIONS SUGGESTING HAIL UP TO NICKELS PRIMARY
THREAT AND ALSO STRONG TO ISOLATED SEVERE GUSTY WINDS OF 50 TO 60
MPH BETWEEN 3 AND 8 PM. PRECIPITATION COVERAGE TO STAY 30 PERCENT OR
LESS WITH LITTLE OR NO CHANCE OF POPS SOUTH OF HIGHWAY 34. SOME
LINGERING CLOUDS OVERNIGHT BUT DECENT RADIATIONAL COOLING AND SINKING
MOTION TO ENHANCE INVERSION OR DECOUPLING SO TRIMMED MIN TEMPS A
CATEGORY MOST LOCATIONS. SUNDAY...SIMILAR TO TODAY WITH SOME CUMULUS
DEVELOPING DURING DAY AND SLIGHT CHANCE OF STORMS IN PM ALONG AND
AHEAD OF WEAK WARM FRONT FOR SW 1/2 AREA. LOW LEVEL THERMAL FIELDS
SIMILAR TO TODAY...OR HIGHS 80 TO 85 FROM NE TO SW. LATER SHIFTS
BASED ON ATMOSPHERIC PROFILES SHOULD REVIEW MARGINAL SEVERE
PARAMETERS AS THRESHOLDS MAY BE MET AGAIN NEAR BOUNDARY. ..NICHOLS..
.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY...
ACTIVE UPPER LEVEL NW FLOW PATTERN CONTINUES THROUGH MUCH OF
WEEK...THEN MEDIUM RANGE MODELS INDICATING TRANSITION TO MORE ZONAL
FLOW TOWARD NEXT WEEKEND AS UPPER RIDGE OVER INTERMOUNTAIN WEST
FLATTENS. MAIN CHALLENGE IS THUNDERSTORM CHANCES AS WEAK SHORTWAVES
INTERACT WITH INCREASINGLY MOIST UNSTABLE AIRMASS THAT RETURNS TO
AREA EARLY IN WEEK.
INTRODUCED SLIGHT CHANCES FOR SUNDAY NIGHT AS MODELS LOOKING MORE
FAVORABLE FOR NOCTURNAL CONVECTION ASSOCIATED WITH WEAK LOW LEVEL
JET AND DECENT MID LEVEL SHORTWAVE. ANOTHER WEAKER WAVE PROGGED FOR
DURING THE DAY MONDAY WILL INTERACT WITH ANY LINGERING BOUNDARIES TO
KEEP A LEAST SLIGHT CHANCES OVER AREA WITH FURTHER REFINMENT LEFT TO
LATER FORECASTS. STRONGER MID LEVEL SHORTWAVE PUSHES THROUGH ON
WED...WHICH PUSHES SURFACE BOUNDARY SE INTO REGION THAT LINGERS
THROUGH FRI. DIFFICULT TO PIN DOWN PERIOD OF BEST CHANCES AND KEPT
CHANCE POPS GOING THROUGHOUT. FRONT SHOWN TO SHIFT SE ON SATURDAY
WITH SURFACE RIDGE BUILDING IN AND INTRODUCED AS DRY. GUIDANCE
TEMPERATURES...WHICH ARE NEAR LATE JULY CLIMO NORMALS...LOOKED
REASONABLE AS UPPER LEVEL PATTERN LOOKS TO KEEP EXCESSIVE HEAT WELL
TO WEST AND SOUTH WITH CONVECTION AND DEBRIS CLOUDINESS LIKELY A
MAJOR FACTOR ESPECIALLY LATE IN WEEK.
..SHEETS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
NICHOLS/SHEETS
Hazardous weather outlook, Jul 22, 10:55 AM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1155 AM CDT SAT JUL 22 2006
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
1155 AM CDT SAT JUL 22 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A FEW AREAS OF THUNDERSTORMS SHOULD DEVELOP AFTER 4 PM...MAINLY NORTH OF
INTERSTATE 80. MODERATELY LOW FREEZING LEVELS AND SOME DRY AIR ALOFT
WILL ALLOW SOME OF THE STRONGEST STORMS TO APPROACH OR BRIEFLY REACH
SEVERE LEVELS BETWEEN 4 AND 8 PM. THE PRIMARY RISK WILL BE LARGE HAIL
UP TO THE SIZE OF NICKELS WITH STRONG TO SEVERE STRAIGHT LINE WINDS OF
50 TO 60 MPH THE SECONDARY RISK.
THE LOCATIONS MOST SUSCEPTIBLE FOR SEVERE STORMS WILL BE ALONG AND
NORTH OF HIGHWAY 30.
THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR AREAS NORTH OF A
GALENA ILLINOIS TO CEDAR RAPIDS TO VINTON IOWA LINE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON
AND EVENING AGAIN...WITH NO SEVERE WEATHER EXPECTED. THE STRONGEST
STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.
THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT AS A WARM FRONT DEVELOPS NEAR OR JUST NORTH OF THE FORECAST
AREA. THESE STORMS MAY BE STRONG...AND MAY POSE A SEVERE WEATHER
RISK. KEEP AN EYE ON THE LATEST STATEMENTS FOR UPDATED
INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON UNTIL 8 PM THIS
EVENING FOR LOCATIONS ALONG AND NORTH OF HIGHWAY 30.
NICHOLS/LE
In the hours before
Local storm report, Jul 22, 2:48 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
348 PM CDT SAT JUL 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL 6 WSW SCHAPVILLE 42.38N 90.31W
07/22/2006 E0.25 INCH JO DAVIESS IL TRAINED SPOTTER
0236 PM HAIL 1 N GALENA 42.42N 90.42W
07/22/2006 E0.25 INCH JO DAVIESS IL TRAINED SPOTTER
0335 PM HAIL 2 S GREEN ISLAND 42.13N 90.32W
07/22/2006 E0.25 INCH JACKSON IA TRAINED SPOTTER
&&
14Local storm report, Jul 22, 3:05 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 PM CDT SAT JUL 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL DEWITT 41.82N 90.55W
07/22/2006 E0.25 INCH CLINTON IA BROADCAST MEDIA
&&
14Local storm report, Jul 22, 3:13 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
413 PM CDT SAT JUL 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL DEWITT 41.82N 90.55W
07/22/2006 E0.25 INCH CLINTON IA LAW ENFORCEMENT
0407 PM HAIL CLINTON 41.84N 90.23W
07/22/2006 E0.25 INCH CLINTON IA TRAINED SPOTTER
&&
14Local storm report, Jul 22, 3:14 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 PM CDT SAT JUL 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL CLINTON 41.84N 90.23W
07/22/2006 E0.25 INCH CLINTON IA TRAINED SPOTTER
&&
14Heavy Rain, Scott
- When
- July 22, 3:20 PM CST to 4:11 PM CST
- Where
- Scott County, Davenport
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.637, -90.623 (the zone’s center; the record gives no point)
Two separate but intense thunderstorms produced localized street flooding in different locations across the city.
Hail, Clinton
- When
- July 22, 3:27 PM CST to 3:30 PM CST
- Where
- Clinton County, Camanche
- Measured
- 0.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.667, -90.350
reported by co-op observer and law; dime size hail
Hail, Scott
- When
- July 22, 3:28 PM CST to 3:30 PM CST
- Where
- Scott County, Davenport
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.533, -90.583
pea to dime size hail on the west side of Davenport near Wal-Mart
Heavy Rain, Clinton
- When
- July 22, 3:30 PM CST
- Where
- Clinton County, Camanche
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.898, -90.532 (the zone’s center; the record gives no point)
from co-op observer; 1.17 inches of rain in 30 minutes.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Jersey, July 22, 20062 deaths · 2 injured · 1 event
- Flash Flooding in Ohio, July 22, 2006$7.9 million · 3 events
- Hail and Damaging Winds in Georgia, July 22, 20061 injured · $132,000 · 1 in hail · 14 events
- Flash Flood in Mississippi, July 22, 2006$300,000 · 1 event
- Lightning Strike in Florida, July 22, 2006$200,000 · 1 event
- Damaging Wind in Texas, July 22, 2006$200,000 · 70 kt wind · 1 event
- Damaging Wind in Texas, July 22, 2006$150,000 · 60 kt wind · 1 event
- Lightning Strike in North Carolina, July 22, 2006$150,000 · 1 event
- Lightning Strike in Texas, July 22, 2006$100,000 · 1 event
- Tornado in Pennsylvania, July 22, 2006$100,000 · F0 · 1 event
- Flash Flood in Pennsylvania, July 22, 2006$100,000 · 1 event
- Wildfire in California, July 22 to 23, 2006$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527451, 5527450, 5527452, 5527449.